New York, 2024

Hail and Damaging Winds in New York, August 11, 2024

August 11, 2024 · NWS BUF · 12 events in 5 counties and zones

An upper level trough, along with steep lapse rates and daytime heating caused strong to severe thunderstorms to develop along the south shore of Lake Ontario. Wind was the primary severe weather threat, but early on a thunderstorm developed one inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An upper level trough, along with steep lapse rates and daytime heating caused strong to severe thunderstorms to develop along the south shore of Lake Ontario. Wind was the primary severe weather threat, but early on a thunderstorm developed one inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 11, 9:32 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 11, 9:32 AM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1032 AM EDT Sun Aug 11 2024

.SYNOPSIS...
An upper level trough will bring cool but unsettled weather through
Monday with lake effect rain showers downwind of the lakes, and
general showers and a few thunderstorms today. After this high
pressure will build in, bringing a return to fair and seasonably
warm weather for Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A closed upper level low will slowly move east through tonight,
passing just north of the area this afternoon. This will keep
relatively cool air aloft across the region, with 850mb temps
sampled by the 12z BUF sounding around +9C. This will translate to
highs only in the upper 60s to lower 70s by this afternoon, which is
5 to 10 degrees below normal.

Regional radar late this morning continues to show broken bands of
moderate lake effect showers east/northeast of both lakes as
moisture increases ahead of the upper low. Showers and a few
thunderstorms will become more widespread this afternoon through
early evening as the trough passes by during peak diurnal heating.
Instability will still be limited, but the cool air aloft will
steepen lapse rates and also make it easier for graupel (small hail)
to fall to the surface. Otherwise, it will be breezy again today,
with gusts 25 to 35 mph.

Winds will veer to the west tonight as the trough moves east into
southern Quebec. Lake effect rain showers will organize east-
southeast of the lakes with the chance for thunder near the Lake
Ontario shoreline. The system will also produce decent rainfall
amounts with a half inch to an inch of rain east of Lake Ontario.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Chances for lake effect rain showers will continue east and
southeast of the lakes Monday morning. After that....a potent
shortwave wrapping around the backside of the departed mid-level
low will bring some showers and thunderstorms inland from the
lakes in the afternoon. Shower and thunderstorm chances quickly
diminish in the evening as the shortwave departs off to our east
and southeast.

High pressure builds in Monday night bringing mainly dry weather
through Thursday. That said...with the trough still lingering over
the eastern Great Lakes, an isolated shower or thunderstorm will
still be possible each afternoon.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
An area of low pressure is advertised to approach the Great
Lakes region by Friday. This system potentially will bring a
better chance of organized showers and storms as we head into
the weekend. As was mention in the previous disco...there still
remains a fair amount of uncertainty. For now...have leaned on
NBM guidance for Friday and Saturday.

Temperatures during this period will remain above normal.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Mainly VFR flight conditions expected for the TAF cycle, with
cigs mainly 3-6k feet. Localized MVFR in lake effect rain
showers east of the lakes through mid-morning but these are
unlikely to impact TAF sites except for KART/KJHW. Winds will
pick up again during the day today with gusts around 25 knots
this afternoon.

A trough moves across the region today, with showers and a few
thunderstorms becoming more widespread this afternoon into early
evening. Freezing levels are low so thunderstorms or heavier showers
may contain small hail/graupel. Localized MVFR in heavier
showers/storms.

Precipitation will transition back to lake effect in the wake of
the trough tonight, with lots of cloud cover mainly in the VFR
flight category. Lake effect rain showers will mainly be east
and southeast of the lakes, which will not impact most TAF sites
with the exception of KJHW.

Outlook...

Monday...MVFR/VFR with lake effect showers east of the lakes
transitioning to more general scattered showers and isolated
thunderstorms.

Monday night through Thursday...Mainly VFR.

&&

.MARINE...
Moderately brisk west to southwesterly winds will continue across
the Lower Great Lakes into tonight. Extended small craft
headlines by a few hours for Lake Erie and issued headlines for
the Lower Niagara River due to a slightly higher wind forecast.
With a favorably cool environment in place aloft, any lake
effect rain showers will have the potential to produce
waterspouts on the lakes and some thunderstorms. Waterspouts
tend to form on boundaries.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through this evening for NYZ001>004-
     010-019-085.
     Beach Hazards Statement through late tonight for NYZ005>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
         Small Craft Advisory until 2 AM EDT Monday for LEZ040-041.
         Small Craft Advisory until 2 AM EDT Monday for LOZ042-
         043.
         Small Craft Advisory until 5 AM EDT Monday for LOZ044-045.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/PP
SHORT TERM...AR
LONG TERM...AR
AVIATION...Apffel/HSK
MARINE...Apffel/HSK
Hazardous weather outlook, Aug 11, 3:08 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
408 AM EDT Sun Aug 11 2024

NYZ008-011>014-020-021-120900-
Lewis-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
408 AM EDT Sun Aug 11 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>007-120900-
Northern Cayuga-Oswego-Jefferson-
408 AM EDT Sun Aug 11 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-120900-
Niagara-Orleans-Monroe-Wayne-
408 AM EDT Sun Aug 11 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-120900-
Northern Erie-Chautauqua-Southern Erie-
408 AM EDT Sun Aug 11 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-120900-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
408 AM EDT Sun Aug 11 2024

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-120900-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
408 AM EDT Sun Aug 11 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a risk of waterspouts tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a risk of waterspouts today through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Aug 11, 10:37 AM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1137 AM EDT Sun Aug 11 2024

NYZ012-020-021-085-111630-
Cattaraugus NY-Allegany NY-Southern Erie NY-Wyoming NY-
1137 AM EDT Sun Aug 11 2024

...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE AND NORTHWESTERN ALLEGANY COUNTIES
THROUGH 1230 PM EDT...

At 1136 AM EDT, Doppler radar was tracking gusty showers over
Springville, or 17 miles southeast of Hamburg, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springville, Arcade, Franklinville, Rushford, East Concord, Ashford
Hollow, Concord, Yorkshire, Sardinia, Eagle, Delevan, Lyndon, Lime
Lake-Machias, Farmersville Station, Hardy Corners, West Valley, and
Sandusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4242 7880 4259 7875 4254 7816 4228 7830
TIME...MOT...LOC 1536Z 282DEG 23KT 4249 7868

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HSK
Special weather statement, Aug 11, 12:27 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
127 PM EDT Sun Aug 11 2024

NYZ001-111815-
Niagara NY-
127 PM EDT Sun Aug 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NIAGARA COUNTY THROUGH 215 PM
EDT...

At 127 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Niagara State Park, or 13 miles north of Niagara Falls, moving
east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lockport, Newfane, Youngstown, Middleport, Fort Niagara State Park,
Wilson, Barker, Gasport, Cambria Center, Olcott, Ransomville, and
Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4340 7864 4342 7848 4313 7847 4320 7905
      4325 7906 4326 7907 4330 7909
TIME...MOT...LOC 1727Z 279DEG 29KT 4329 7905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HSK
Special weather statement, Aug 11, 1:06 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
206 PM EDT Sun Aug 11 2024

NYZ001-002-111845-
Orleans NY-Niagara NY-
206 PM EDT Sun Aug 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NIAGARA AND ORLEANS
COUNTIES THROUGH 245 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middleport, or 8 miles northwest of Medina, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medina, Albion, Middleport, Holley, Waterport, Lakeside Beach State
Park, Point Breeze, Kent, Ridgeway, Shelby, Clarendon, Gaines,
Kendall, Lyndonville, Barker, Fancher, Gasport, Barre Center,
Knowlesville, and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4339 7864 4342 7831 4342 7809 4340 7800
      4316 7800 4319 7867
TIME...MOT...LOC 1806Z 260DEG 41KT 4331 7851

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HSK

The radar

The Buffalo radar (KBUF), 46 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
August 11, 1:13 PM EST
Where
Orleans County, 0.5 mi E of Ridgeway
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.270, -78.390

Trees and wires down in Ridgeway.

Thunderstorm Wind, Orleans

When
August 11, 1:15 PM EST
Where
Orleans County, 0.5 mi E of Lyndonville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.320, -78.390

Trees and wires downed in Lyndonville.

Hail, Orleans

When
August 11, 1:40 PM EST
Where
Orleans County, Murray
Measured
1 in hail
Reported by
911 Call Center
Coordinates
43.270, -78.050

Quarter sized hail in Murray.

Thunderstorm Wind, Monroe

When
August 11, 2:10 PM EST
Where
Monroe County, 1.22 mi NE of Irondequoit
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.240, -77.630

Large tree downed on powerlines and a backyard shed on Lakeshire Road.

Thunderstorm Wind, Wayne

When
August 11, 2:43 PM EST
Where
Wayne County, 0.5 mi W of Pultneyville
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.280, -77.190

Several trees and limbs downed.

Thunderstorm Wind, Oswego

When
August 11, 2:56 PM EST
Where
Oswego County, 0.83 mi NNW of South Hannibal
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.281, -76.536

Trees and wires downed on James Road in Hannibal.

Thunderstorm Wind, Wayne

When
August 11, 2:58 PM EST
Where
Wayne County, 0.85 mi NE of Sodus
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.240, -77.060

Trees and wires downed in Sodus.

Thunderstorm Wind, Wayne

When
August 11, 3:08 PM EST
Where
Wayne County, 2.44 mi SE of Cumminsville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.230, -76.880

Trees and wires downed in the Town of Huron.

Thunderstorm Wind, Wayne

When
August 11, 3:13 PM EST
Where
Wayne County, 0.5 mi E of Wolcott
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.220, -76.820

Trees and wires downed in Wolcott.

Thunderstorm Wind, Cayuga

When
August 11, 3:20 PM EST
Where
Cayuga County, Sterling
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.330, -76.650

Trees and wires downed in Sterling.

Thunderstorm Wind, Wayne

When
August 11, 3:22 PM EST
Where
Wayne County, 0.5 mi E of Red Creek
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.250, -76.720

Trees and wires downed in Red Creek.

Thunderstorm Wind, Oswego

When
August 11, 3:48 PM EST
Where
Oswego County, 1.71 mi NW of Bernhards Bay
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.270, -75.970

Trees downed on Kibbie Lake Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211687, 1211688, 1211689, 1211690, 1211691, 1211692, 1211693, 1211694, 1211695, 1211696, 1211697, 1211698.